National

Major recall of children's medicines

Anxious parents are preparing to call doctors this morning and scouring the Internet for information after an enormous recall of over-the-counter medications for infants and children that was announced abruptly Friday evening.

The recall affects all unexpired lots of liquid Tylenol, Motrin, Zyrtec and Benadryl formulated for youngsters — more than 43 products over all. Parents across the country rely on the medications to ease their children's aches and pains, fevers and allergy-associated runny noses and sneezes.

The U.S. Food and Drug Administration advised families to stop using the products, noting some may contain "tiny particles" while others have too much of active ingredients or inactive ingredients that don't meet specifications. McNeil Consumer Healthcare, the manufacturer, and federal officials said the prospect of serious medical problems was "remote." A list of all affected products is available at www.mcneilproductrecall.com.

The Chicago Tribune asked three medical experts what they would advise parents, given the limited information available.

Families should feel comfortable using generic versions of the drugs, said Saul Weiner, an associate professor of pediatrics and internal medicine at the University of Illinois at Chicago Medical Center. There's no reason to doubt generic drugs' efficacy or safety, and most retailers carry them.

The generic version of Tylenol is known as acetaminophen. The generic for Motrin is ibuprofen; for Zyrtec, it's cetirizine; and for Benadryl it's diphenhydramine.

It's wiser to switch to a generic than to stop a medication for your child altogether: Don't do that without first checking with your doctor's office, Weiner recommended.

Also, don't substitute herbal remedies or baby aspirin for Tylenol or Motrin, said Rhonda Yates, director of the pharmacy at Advocate Christ Medical Center and Hope Children's Hospital in suburban Chicago.

Under no circumstances should parents give medications meant for adults to their kids. Splitting a pill will give a child too high a dose and that could cause serious complications, said Jenny Elhadary, pharmacy administrator for Children's Memorial Hospital.

For coughs and colds, consider non-pharmaceutical interventions such as nasal sprays, nasal irrigation with a salt water solution, nasal suctioning and using a humidifier.

  Comments